Alert archive / Alabama / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 230, NWS Mobile, AL

August 11, 1998Escambia County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Aug 11, 1998, 5:39 PM CDT for Escambia County, Alabama. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 1998, 5:39 PM CDT (22:39 UTC)
Expired
Aug 11, 1998, 6:15 PM CDT
In force
36 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Escambia County, AL

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 10.7 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 1998-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 785 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 1998-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
785 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1215 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

448 
WUUS1 KMOB 112240 RRA
SVRMOB
ALC053-112315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
539 PM CDT TUE AUG 11 1998

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ESCAMBIA COUNTY IN SOUTHWESTERN ALABAMA

* UNTIL 615 PM CDT

* AT 537 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED 11 MILES
  NORTHWEST OF BREWTON OR 2 MILES NORTHWEST OF APPLETON... AS
  INDICATED BY DOPPLER RADAR... DRIFTING WEST AT LESS THAN 5 MPH.

* THE PATH OF THIS SEVERE THUNDERSTORM WILL BE MAINLY OVER RURAL AREAS.

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:34 PM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, Aug 11, 2:34 PM CDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
234 PM CDT TUE AUG 11 1998

AS WELL DEFINED OUTFLOW BOUNDARY APPROACHES S MS AND INTERACTS WITH
AFTERNOON HEATING AND AN INCREASINGLY MORE MOIST AND UNSTABLE
ENVIRONMENT...WILL CONTINUE TO SEE CU GROWTH AND STORMS THRU THE
REMAINDER OF THE DAY INTO THE EARLY EVENING HOURS...AS DEPICTED BY
VIS SATELLITE ANIMATIONS AND RADAR TRENDS. HAND ANALYSIS SHOWS
SURFACE FRONT FROM SRN NE THRU CENTRAL MO INTO THE OHIO VALLEY.
BAROCLINIC ZONE DROPS S INTO OK TO N AL THRU CAROLINAS AS SHORTWAVE
ENERGY SHEARS E INTO SE STATES AND ANOTHER PERTUBATION DROPS S INTO
PLAINS.  WITH THIS...ARKLATEX REGION LOOKS FAVORED FOR MORE MCS
DEVELOPMENT OVERNIGHT.  H70 FLOW FAVORS SE PROPAGATION OF CLOUD
ELEMENTS WHETHER MCS DECAYS(OUTFLOWS)/OR HOLD TOGETHER. OUTSIDE OF
THIS POTENTIAL...WITH FRONTAL ZONE TO N...DEEP MOISTURE IN PLACE AND
PASSAGE OF H50 VORT LOBES TO ENHANCE DEEP LAYER LIFT JUSTIFIES A
CHANCE OF PRECIP CONTINUING ALL PERIODS. CHALLENGE FOR TEMPS SHUD
REMAIN IN THE DAYTIME PERIODS.  WITH DEEPER TROPICAL MOISTURE AND
SCATTERED STORMS AROUND...FWC/FAN GUIDANCE TEMPS LOOK TO HIGH SO WILL
TRIM THESE BACK. MID WEEK NIGHTS REMAIN MUGGY. LATEST $RADAR TRENDS
OFFER A BOOST UP IN POPS FOR 1ST PERIOD.

CURRENT MARINE FORECASTS OK AND HAVE NO CHANGES TO OFFER.

MOB 75/91/75/90 4545  PNS 75/91/75/90 4545
DTS 77/89/77/89 3545  GZH 74/92/74/91 4545 10

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 4:04 PM CDTSevere Thunderstorm WarningMOBWilcox41 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.